EconPapers    
Economics at your fingertips  
 

Inference on an extended Roy model, with an application to schooling decisions in France

D’Haultfœuille, Xavier and Arnaud Maurel ()
Authors registered in the RePEc Author Service: Xavier D'Haultfoeuille

Journal of Econometrics, 2013, vol. 174, issue 2, 95-106

Abstract: This paper considers the identification and estimation of an extension of Roy’s model (1951) of sectoral choice, which includes a non-pecuniary component in the selection equation and allows for uncertainty on potential earnings. We focus on the identification of the non-pecuniary component, which is key to disentangling the relative importance of monetary incentives versus preferences in the context of sorting across sectors. By making the most of the structure of the selection equation, we show that this component is point identified from the knowledge of the covariate effects on earnings, as soon as one covariate is continuous. Notably, and in contrast to most results on the identification of Roy models, this implies that identification can be achieved without any exclusion restriction nor large support condition on the covariates. As a by-product, bounds are obtained on the distribution of the ex ante monetary returns. We propose a three-stage semiparametric estimation procedure for this model, which yields root-n consistent and asymptotically normal estimators. Finally, we apply our results to the educational context, by providing new evidence from French data that non-pecuniary factors are a key determinant of higher education attendance decisions.

Keywords: Roy model; Nonparametric identification; Schooling choices; ex ante returns to schooling (search for similar items in EconPapers)
JEL-codes: C14 C25 J24 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (22) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407613000328
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Inference on an Extended Roy Model, with an Application to Schooling Decisions in France (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:174:y:2013:i:2:p:95-106

DOI: 10.1016/j.jeconom.2013.01.005

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-08-07
Handle: RePEc:eee:econom:v:174:y:2013:i:2:p:95-106